Feb 3, 2004
I have had HIV/AIDS since 1984 (lots of prayer over 20 years, along with cardio and a positive attitude everyday!). As you may imagine, I have been on a multitude of meds. In addition, I have a terrible time managing pain - because of HIV and especially due to back pain, headaches, Etc.
As a result, I have been taking pain meds for that same period of time. Now, I currently take a large number of various narcotics EVERYDAY. I do not like taking these prescribed meds, but my system is immune to anything not strong, so it has become the only way I can get around every day.
Do you have any suggestions or recommendations, along with your input. How normal are pain meds for folks in my situation? I would like to get specific with details with someone that could help.
Thanks so much for your response!
| Response from Dr. Boyle
That's tough to say, since I haven't seen any studies looking at that particular issue, however, my experience is that most patients, even those infected for a long time, do not need the large doses of pain medications that you are taking. Still, it sounds like you have a number of potential causes for your pain, and so without knowing more about those I can't really say whether your pain treatment is appropriate or not. One thing I worry about whenever I hear about a patient on a lot of pain medications is whether the medications are covering up a correctable problem or masking other, contributing problems. You should make sure that the sources of your pain have been adequately identified and, where possible, treated. To minimize the number of pills you need to take everyday, you might investigate use of long-acting pain medications or patches. Also, if your pain is neuropathic in origin, you might consider a trial of gabapentin or lamotrigine, which may allow you to decrease your narcotic dependence.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Painful Urination An Acute Symptom Of HIV?
- Is Vomiting A Symptom Of Ars?
- Can HIV Be Transmitted Through Blowjob From A Prostitute?
- Fatigue After Oral Sex On A Woman What Are The Chances Of HIV
- Groin Pain After Barebacking Worried I Have HIV
- Itchy Red Spots After Fingering Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.